How to Get Rid of Water Weight Caused by the Pill

Oral contraceptives, or birth control pills, first came onto the market in the 1960s.The number of available brands has grown exponentially since that time, according to Brown University. The hormones in oral contraception can alter the way your body metabolizes water and lead to temporary weight gain. Manage the water weight after taking birth control bills that same way you would any retention. If your weight gain is significant or if you notice swelling in your ankles after starting to take birth control pills, see your doctor.

Follow the instructions provided with your pills to avoid side effects.
Credit: Anetlanda/iStock/Getty Images

Step 1

Drink plenty of water each day. Water retention is a mechanism of the kidneys. Increasing your water intake may help reduce the amount of water your kidneys store to prevent dehydration.

Step 2

Cut back on salt in your diet. Sodium is the primary cause of water retention because it pulls fluid into the tissue and causes bloating. Cutting back is a healthy approach to relieving some water weight when taking the pill.

Step 3

Exercise regularly to improve your overall health and help to reduce water buildup in your tissues. Exercise has the added advantage of improving your moods and may help with the mood swings that can come with taking the pill.

Step 4

Watch your diet to avoid weight gain. It is a common misconception that taking the pill causes weight gain. Other side effects from the pill, however, may lead to weight gain. Avoid emotional eating.

Tip

Managing your water weight gain can help reduce tenderness in your breasts associated with taking the pill.

Warning

High blood pressure is a known side effect of taking oral contraceptives and may cause swelling in the ankles. Report any swelling, leg cramps, chest pain, headaches or blurred vision to your doctor immediately.

references
Load Comments